Drug overdoses are at an all-time high in the US – so it’s crucial for families and individuals to understand how to prevent overdose and respond to an overdose in order to save lives. With the proper knowledge and awareness, we can unite together to reduce overdose deaths in the US. Below is information on how to respond properly to a drug overdose when you are a bystander.
Signs of an overdose:
- Slow, shallow breathing or no breathing
- Severe sleepiness or person is not moving / responsive
- Slow heartbeat
- Person may be choking, or you can hear gurgling sounds
- Cold, clammy skin
- Trouble walking or talking
- Pupils are tiny
If you suspect someone may have overdosed call 911 immediately, time is of the essence.
Responding to an overdose. Use the “SAVE ME” steps:
- Stimulate – can you wake the person ?
- Airway – make sure nothing is blocking the airway
- Ventilate – Help them breathe, plug the nose, tilt the head, and apply breaths
- Evaluate – Has the person’s physical condition improved ?
- Muscular Injection – Inject a dose of Naloxone into a muscle
- Evaluate and Support – Is the person breathing? If not, then after 5 minutes, administer one more dose of Naloxone
Overdose Prevention – if you suspect someone is overdosing please call 911 immediately, regardless if you have Naloxone. Do not wait. Every second counts.
If you or a loved one is struggling with substance abuse and addiction, reach out to us. Florida Center for Recovery offers an all-inclusive individualized inpatient addiction treatment starting with a 30 day program. Our addiction treatment programs in Florida are comprehensive providing treatment from alcohol detox / drug detox
to after care programming. We also offer specialized therapeutic services for clients whose recovery is compounded by mental health issues such as trauma, depression and anxiety. For more information about our addiction treatment programs in Florida, including drug detox and residential addiction treatment call our toll free at number at 1 (866) 910-0417.